Advertisement

Skin lesions, weakness, and axillary adenopathies in a 44-year-old woman

Published:September 03, 2021DOI:https://doi.org/10.1016/j.ejim.2021.08.014

      1. Case description

      A 44-year-old woman was referred to the Internal Medicine clinic with a six months history of generalized, worsening myalgia, Raynaud's phenomenon and muscular weakness. These symptoms were associated with asthenia and a weight loss of 5 Kg. Physical examination revealed a stony-hard left axillary lymphadenopathy, bilateral 3/5 quadriceps strength and hyperkeratotic skin lesions depicted in Fig. 1; the remainder of the examination, including breast examination, was normal. Blood tests showed elevated creatinphosphokinase (6363 UI/L), lactate dehydrogenase (779 UI/L), aspartate aminotransferase (156 UI/L), alanine amininotransferase (183 UI/L), and aldolase (159 UI/L); the rest of the tests were anodyne.
      Fig 1
      Fig 1Hyperkeratotic lesions of the fingers, also known as “mechanic’s hands”.
      CT-PET scan showed fluorine-18 fluorodeoxyglucose uptaking left axillary lymphadenopathies, with no other significant findings. Breast mammogram, ultrasound, and magnetic resonance where normal. A biopsy of an axillary adenopathy was performed; the histopathology showed carcinoma infiltration consistent with a breast origin. What is the diagnosis?

      2. Discussion

      Indirect immunofluorescence demonstrated positive result (1/320) with cytoplasmic dense fine speckled pattern. Anti-OJ autoantibodies were identified using a commercial immunoassay line (evaluation automatical patient/control: 52/201). Both the rest of myositis-specific antibodies and myositis-associated antibodies were negative. A diagnosis of breast cancer of unknown origin with paraneoplastic antisynthetase syndrome (ASS) was made. The patient received methylprednisolone 250 mg (three doses) followed by decreasing doses of prednisone. Then, neoadjuvant doxorubicine, cyclophosphamide, and paclitaxel were started. Under these treatments all symptoms improved and muscular enzymes normalized.
      ASS is an idiopathic inflammatory myopathy that mainly affects young women. In addition to muscular manifestations, it can cause cutaneous alterations (Raynaud's phenomenon or mechanic's hands, as in our patient), arthritis, interstitial lung disease or fever. The diagnosis is reached when compatible clinical manifestations coexist with antibodies directed against aminoacyl-tRNA synthetases (anti-OJ in our case)[
      • Opinc AH
      • Makowska JS.
      Antisynthetase syndrome - much more than just a myopathy.
      ].
      The association between ASS and cancer is not fully recognized. Although some studies point to an incidence similar to that in the general population, these were performed at a time when awareness of ASS was lower. Recently, some case series report a higher incidence of cancer. One of the more frequently observed tumors is breast cancer[
      • Boleto G
      • Perotin JM
      • Eschard JP
      • Salmon JH.
      Squamous cell carcinoma of the lung associated with anti-Jo1 antisynthetase syndrome: a case report and review of the literature.
      ].
      Corticosteroids and other immunosuppressive agents are the treatment of choice[
      • Opinc AH
      • Makowska JS.
      Antisynthetase syndrome - much more than just a myopathy.
      ]. In our case, although corticosteroids were started with good response, it was antitumor therapy that achieved complete control of the disease.
      Written informed consent from the patient has been obtained. No funding source has participated in the development of this work.

      Declarations of Competing Interest

      None.

      References

        • Opinc AH
        • Makowska JS.
        Antisynthetase syndrome - much more than just a myopathy.
        Semin Arthritis Rheum. 2021; 51: 72-83https://doi.org/10.1016/j.semarthrit.2020.09.020
        • Boleto G
        • Perotin JM
        • Eschard JP
        • Salmon JH.
        Squamous cell carcinoma of the lung associated with anti-Jo1 antisynthetase syndrome: a case report and review of the literature.
        Rheumatol Int. 2017; 37: 1203-1206https://doi.org/10.1007/s00296-017-3728-z